MAUDE Adverse Event Report: SYNTHES BRANDYWINE LCP® DHHS(TM) COUPLING SCREW 324MM; MISC ORTHO SURGICAL INSTR

SYNTHES BRANDYWINE LCP® DHHS(TM) COUPLING SCREW 324MM; MISC ORTHO SURGICAL INSTR
Catalog Number 338.345
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted / explanted.Device history records review was completed for part# 338.345, lot# 5101250.Manufacturing location: (b)(4), release to warehouse date: feb 02, 2002.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while putting a tray of devices back in the sterile processing room, the lcp® dhhs(tm) coupling screw 324 mm was discovered to be damaged.The threads of the device were broken off at the end of the coupling screw.That piece had broken off and was disposed of at the hospital.There were no other broken pieces.There was no patient involvement.This report is for one (1) lcp® dhhs(tm) coupling screw 324 mm.This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the coupling screw (part number 338.345, lot number 5101250).The subject device was returned with the complaint condition stating distal threaded tip has sheared off mid-thread and was not returned for evaluation.Only 1-2 partial threadforms remain on the returned device.The complaint is confirmed.The length of the remaining shaft portion of the returned device measures approximately 193.0 mm.Therefore, the sheared off tip fragment would be approximately 6mm in length with reference to length specification of 298.8 - 299.2mm per product drawing.The inside diameter nearest the break measured 2.61mm which is within specification of 2.58mm - 2.65mm per product drawing.An accurate measurement of the outside minor thread diameter could not be obtained during this investigation due to the damage.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.No non-conformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A root cause was not able to be determined.The most probable cause is likely do to application of excessive off-axis force resulting in the tip to shear off as it is the location of least matierial cross section for the device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LCP® DHHS(TM) COUPLING SCREW 324MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6219285
Report Number2530088-2017-10000
Device Sequence Number10878821
Product Code LXH
UDI-Device Identifier10886982193407
UDI-Public(01)10886982193407(10)5101250
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.345
Device Lot Number5101250
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/08/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/03/2017
Supplement Report FDA Received Date01/19/2017
01/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1